Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 26, NWS Jackson, MS

March 18, 2015Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2015, 8:52 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2015, 8:52 PM CDT (01:52 UTC)
Expired
Mar 18, 2015, 9:30 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 16 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2015-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2015-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS54 KJAN 190152
SVRJAN
MSC049-089-121-190230-
/O.NEW.KJAN.SV.W.0026.150319T0152Z-150319T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
852 PM CDT WED MAR 18 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
  EXTREME SOUTH CENTRAL MADISON COUNTY IN CENTRAL MISSISSIPPI...
  WEST CENTRAL RANKIN COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 930 PM CDT

* AT 852 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BYRAM...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHLAND AROUND 905 PM CDT.
  JACKSON AROUND 910 PM CDT.
  FLOWOOD AND PEARL AROUND 915 PM CDT.
  RIDGELAND AROUND 920 PM CDT.
  BRANDON AROUND 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3249 9006 3229 8991 3211 9028 3227 9040
TIME...MOT...LOC 0152Z 235DEG 27KT 3222 9029

HAIL...1.00IN
WIND...60MPH

$$

MRM
2 follow-up statements
953 
WWUS54 KJAN 190203
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
903 PM CDT WED MAR 18 2015

MSC049-089-121-190230-
/O.CON.KJAN.SV.W.0026.000000T0000Z-150319T0230Z/
RANKIN MS-MADISON MS-HINDS MS-
903 PM CDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HINDS...EXTREME SOUTH CENTRAL MADISON AND CENTRAL RANKIN COUNTIES
UNTIL 930 PM CDT...

AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEARL AROUND 910 PM CDT.
  FLOWOOD AROUND 915 PM CDT.
  BRANDON AND RIDGELAND AROUND 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3215 9019 3234 9028 3249 9006 3229 8991
TIME...MOT...LOC 0204Z 235DEG 27KT 3227 9019

HAIL...1.00IN
WIND...60MPH

$$

MRM
556 
WWUS54 KJAN 190214
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
914 PM CDT WED MAR 18 2015

MSC049-089-121-190230-
/O.CON.KJAN.SV.W.0026.000000T0000Z-150319T0230Z/
RANKIN MS-MADISON MS-HINDS MS-
914 PM CDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HINDS...EXTREME SOUTH CENTRAL MADISON AND CENTRAL RANKIN COUNTIES
UNTIL 930 PM CDT...

AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEARL...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLOWOOD AROUND 920 PM CDT.
  BRANDON AROUND 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3218 9013 3238 9022 3241 9017 3249 9006
      3229 8991
TIME...MOT...LOC 0214Z 236DEG 26KT 3229 9012

HAIL...1.00IN
WIND...60MPH

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:21 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 18, 4:21 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT WED MAR 18 2015

.DISCUSSION...THE MODELS WERE DIFFERENT ON THE TRACK OF THE SURFACE
FEATURE ASSOCIATED WITH THE RAIN AND TROUGH AXIS EXPECTED TO MOVE
THROUGH THE REGION. LEANED TOWARD THE NAM AND THE HRR SOME ALSO FOR
TONIGHT. THE UPPER TROUGH SEEMS TO BE MOVING MORE NORTHWARD...PULLING
THE MAIN AREA OF RAIN WITH IT. EXPECTING THE RAIN ASSOCIATED THE
BOUNDARY TO SWEEP ACROSS THE CWA...WITH THE BEST RAIN IN THE WEST.
WITH THE SUN BREAKING OUT FOR AREAS EAST OF THE MISSISSIPPI
RIVER...THERE IS SOME INSTABILITY AVAILABLE. STILL EXPECTING
THUNDERSTORMS TO BE ISOLATED AT BEST AND MOST FAVORABLE IN THE
SOUTHWEST FOR THUNDERSTORMS/POSSIBLE STRONG...COULD SEE A STRONG STORM OR TWO
FURTHER NORTH THIS AFTERNOON. LIMITED WORDING WAS STILL GOOD.
OTHERWISE...LOOKING FOR RAIN TO CONTINUE THROUGH MIDNIGHT...MAYBE
SHORTLY AFTER WITH ACTIVITY DIMINISHING FROM THE SOUTH.

WITH THE UPPER RIDGE OVER THE GULF...THE AIR MASS WILL NOT CHANGE MUCH
GOING THROUGH THE WEEKEND. THE TAIL END OF THE CURRENT PASSING
BOUNDARY WILL STALL OVER THE AREA WITH SEVERAL WAVES DEVELOPING OVER
NORTHERN MEXICO AND RIDING IT TO THE NORTHEAST. IT LOOKS LIKE THE
PATTERN WILL STAY THE SAME UNTIL MONDAY WHEN AN UPPER TROUGH DIGS
DOWN INTO THE FOUR CORNERS AND MOVES EAST INTO THE CWA. WITH
MOISTURE FLOWING FROM THE SOUTHWEST...WE WILL GET SOME PACIFIC AND
GULF MOISTURE FLOWING INTO THE AREA. WHILE THERE WILL BE LIKELY BE
CLOUDS AROUND...THE BOUNDARY AND SOUTHERLY FLOW SHOULD BE ENOUGH TO
GENERATE ISOLATED THUNDER EACH AFTERNOON FROM TODAY THROUGH MONDAY.
LOOKS LIKE MILD TEMPERATURES WILL CONTINUE TO 70S AND 50S EVERYWHERE.
A FEW LOCATIONS MAY GET ENOUGH FLOW TO GET UP TO 80.

THERE MAY BE A DAY OR TWO NEXT WEEK WITH COOLER AND DRIER
AIR...TUESDAY AND WEDNESDAY. OTHERWISE...SPRING IS IN FULL SWING WITH
A NEW STORM SYSTEM EVERY FEW DAYS. OVERALL NO BIG CHANGES TO THE
FORECAST.

&&
.AVIATION...ALL SITES CONTINUE TO BE VFR THIS AFTERNOON AS RAIN HAS
TAKEN A LITTLE WHILE TO OVERSPREAD THE REGION. SOME LOWER CLOUD
COVER SHOULD SPREAD OVER THE REGION THROUGH THE EVENING AS THE RAIN
GETS CLOSER. THIS COULD BRING A MIX OF VFR/MVFR CEILINGS TO THE
REGION THROUGH THE EVENING HOURS. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  72  59  74 /  91  40  31  58
MERIDIAN      60  76  58  75 /  84  40  30  61
VICKSBURG     56  72  59  74 /  91  38  31  58
HATTIESBURG   61  79  61  79 /  83  29  21  40
NATCHEZ       59  74  59  76 /  91  31  25  49
GREENVILLE    53  65  56  65 /  89  35  42  68
GREENWOOD     53  69  56  68 /  85  30  42  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/28
Hazardous weather outlook, Mar 18, 2:51 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAR 18 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 18, 7:57 PM CDT, 55 minutes before
MSZ050-051-056-057-190125-
SMITH MS-SCOTT MS-NEWTON MS-JASPER MS-
757 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 3 MILES EAST OF BURNS AT 757 PM CDT...MOVING NORTHEAST AT
40 MPH.

PEOPLE IN NORTHWESTERN JASPER...SOUTHWESTERN NEWTON...SOUTHEASTERN
SCOTT AND NORTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3236 8931 3220 8916 3203 8948 3218 8959
TIME...MOT...LOC 0057Z 232DEG 33KT 3216 8947

MRM
Special weather statement, Mar 18, 8:11 PM CDT, 41 minutes before
LAZ024-026-190140-
CONCORDIA LA-CATAHOULA LA-
811 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
811 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF ARCHIE AT 811 PM
CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CENTRAL CATAHOULA AND WEST CENTRAL CONCORDIA PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3175 9173 3146 9175 3149 9200 3167 9201
TIME...MOT...LOC 0111Z 269DEG 22KT 3158 9190

MRM
Special weather statement, Mar 18, 8:19 PM CDT, 33 minutes before
MSZ051-057-190150-
NEWTON MS-JASPER MS-
819 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES SOUTH OF ROBERTS AT 819 PM CDT...MOVING EAST AT 35
MPH.

PEOPLE IN NORTHERN JASPER AND SOUTHERN NEWTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3231 8897 3207 8897 3204 8931 3226 8931
TIME...MOT...LOC 0119Z 264DEG 29KT 3217 8923

MRM
Special weather statement, Mar 18, 8:30 PM CDT, 22 minutes before
MSZ048-049-190200-
RANKIN MS-HINDS MS-
830 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTH OF DRY GROVE AT 831 PM CDT...MOVING NORTHEAST
AT 30 MPH.

PEOPLE IN HINDS AND WEST CENTRAL RANKIN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3239 9038 3221 9015 3208 9046 3218 9060
TIME...MOT...LOC 0131Z 230DEG 28KT 3218 9043

MRM
Special weather statement, Mar 18, 8:37 PM CDT, 15 minutes before
LAZ024-026-190205-
CONCORDIA LA-CATAHOULA LA-
837 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF WILDSVILLE AT 837
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN CENTRAL CATAHOULA AND NORTHERN CONCORDIA PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3176 9169 3154 9151 3141 9180 3155 9193
TIME...MOT...LOC 0137Z 233DEG 27KT 3154 9177

MRM
Special weather statement, Mar 18, 8:46 PM CDT, 6 minutes before
MSZ043-048>050-054>056-190215-
SMITH MS-SIMPSON MS-SCOTT MS-RANKIN MS-MADISON MS-HINDS MS-COPIAH MS-
846 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT WED MAR 18 2015

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM FANNIN TO 6 MILES WEST OF BYRAM AT 845 PM
CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN OF ONE INCH IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME NORTHEASTERN COPIAH...SOUTHEASTERN HINDS...SOUTH
CENTRAL MADISON...RANKIN...SOUTHWESTERN SCOTT...NORTHWESTERN SIMPSON
AND EXTREME NORTHWESTERN SMITH COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3234 8950 3196 9006 3216 9051 3254 8995
TIME...MOT...LOC 0145Z 297DEG 28KT 3243 8995 3226 9010
          3218 9034

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:10 PM CDTSpecial Weather StatementJANSimpson30 min
Mar 18, 7:16 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith29 min
Mar 18, 7:36 PM CDTSpecial Weather StatementJANWashington29 min
Mar 18, 7:57 PM CDTSpecial Weather StatementJANSmith28 min
Mar 18, 8:19 PM CDTSpecial Weather StatementJANJasper31 min
Mar 18, 8:30 PM CDTSpecial Weather StatementJANHinds30 min
Mar 18, 8:46 PM CDTSpecial Weather StatementJANRankin29 min
Mar 18, 9:09 PM CDTSpecial Weather StatementJANJefferson Davis31 min
Mar 18, 9:29 PM CDTSevere Thunderstorm WarningJANCovington, Smith46 min
Mar 18, 9:50 PM CDTSpecial Weather StatementJANLamar30 min
Mar 18, 10:03 PM CDTSevere Thunderstorm WarningJANJasper, Jones, Smith42 min
Mar 18, 10:09 PM CDTSevere Thunderstorm WarningJANForrest, Jones51 min
Mar 18, 10:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Jones43 min
Mar 18, 10:53 PM CDTSevere Thunderstorm WarningJANJones22 min
Mar 18, 11:08 PM CDTSpecial Weather StatementJANClarke32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.